Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
200 Doctors are Online

Had intercourse. Blood test showed HCG level less than 1.0. Reason for delayed periods?

User rating for this question
Very Good
Answered by
Practicing since : 2008
Answered : 689 Questions
Question
My wife's cycle has been postponed by 6 days. We've been having safe sex as far as possible, and we have unsafe sex may be once or twice during the immediate next day after her cycle is over.

We need to know if she is pregnant, and we tested her urine which was negative. We tested her blood, and it shows HCG level as less than 1.0 (where as it's mentioned in the report that for pregnancy this level will be above 5.0).

It's been 2 weeks since her ovulation period, and since the blood report is saying negative now, what else could be the reason for her periods to be delayed?
Posted Fri, 21 Dec 2012 in Women's Health
 
 
Answered by Dr. Asra Ishtiaq Ahmed 1 hour later
Hello there.

Thanks for writing.

I wish to know what protection you were using. This is because hormonal contraceptives can delay periods.

Any unprotected intercourse can result in pregnancy. Just after periods a female is fertile enough to conceive.

If your wife is already 6 days overdue then it is unlikely for a pregnancy test to come negative provided she has regular cycles.

The other possibility of delayed periods could be use any hormonal contraception like ocp's or i-pills.

Stress and anxiety can also delay periods.

Hormonal problems like thyroid and polycystic ovarian diseases also lead to irregular periods.

I suggest you to repeat the urine pregnancy test a week later. In case it is negative you can consult a gynecologist for appropriate evaluation and medication to induce periods.

I hope I have answered your query.

Kindly revert back if you have further doubts.

Take care.
Above answer was peer-reviewed by
 
Follow-up: Had intercourse. Blood test showed HCG level less than 1.0. Reason for delayed periods? 18 hours later
Dr Asra,

Thanks for your response, and I appreciate it.

We used condoms as a protective measure every time. An exception is just the day after her periods, where we had unprotected intercourse.

Her HCG levels are reported to be below 1.0, which a gynaecologist we consulted with yesterday suggested that that could not indicate pregnancy. We've been advised to repeat a urine test after a week, and if that comes negative too, then the doctor has prescribed my wife to take a progesterone pill.

Again, many thanks for your response.

Regards,
XXXXXXX.
 
 
Answered by Dr. Asra Ishtiaq Ahmed 1 hour later
Hello Mr. XXXXXXX

Thanks for writing back.

Yes your blood hcG test does not indicate pregnancy now. However sometimes the pregnancy tests do turn out positive late.

So repeating the urine test a week later is advisable.

If the repeat test is negative, your wife can take the medicine as prescribed by your gynecologist.
Once pregnancy has been ruled out the method of inducing periods is progesterone pill.

Take care.
Above answer was peer-reviewed by
 
Follow-up: Had intercourse. Blood test showed HCG level less than 1.0. Reason for delayed periods? 8 hours later
Doctor, many thanks for your help. I'll update this thread after a week and close the discussion.

Again, thanks for taking time to help me.

XXXXXXX.
 
 
Answered by Dr. Asra Ishtiaq Ahmed 2 hours later
Thanks for writing back.

Do keep me updated.

take care.
Above answer was peer-reviewed by
 
Follow-up: Had intercourse. Blood test showed HCG level less than 1.0. Reason for delayed periods? 11 days later
Her cycle has set back in without any medication. I'm being told it could be induced by stress or travel. Thanks for your help all the way through, doctor. I appreciate your time.
 
 
Answered by Dr. Asra Ishtiaq Ahmed 5 hours later
Thanks for the update.

Yes cyles do get delayed with stress and change in environment.

Its good to know that she dint have to use any medication for periods.


Wishing you two good health.

Take care.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor